Alert archive / Florida / Coastal Flood Statements in 2008

Coastal Flood Statement 32, NWS Miami, FL

December 28, 2008Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Dec 28, 2008, 2:48 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2008, 2:48 AM EST (07:48 UTC)
Expired
Dec 28, 2008, 5:00 PM EST
In force
14 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMFL 280748
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
248 AM EST SUN DEC 28 2008

FLZ168-172-173-282200-
/O.NEW.KMFL.CF.S.0032.081228T0748Z-081228T2200Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
248 AM EST SUN DEC 28 2008

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES...

EAST WINDS NEAR 15 MPH WILL RESULT IN A HIGH RISK OF RIP
CURRENTS AT THE ATLANTIC BEACHES OF PALM BEACH, BROWARD, AND
MIAMI-DADE COUNTIES TODAY.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$

DG

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Dec 28, 2:24 AM EST, 24 minutes earlier.

Area forecast discussion, Dec 28, 2:24 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
224 AM EST SUN DEC 28 2008

.DISCUSSION...
SURFACE HIGH PRES OFF OF THE MID ATLC COAST AND HIGH PRES AT THE
MID/UPPER LEVELS OVER S FLA SHIFT EASTWARD TODAY AS AN UPPER TROUGH
MOVES INTO THE SE U.S. FROM THE GREAT PLAINS. THE COLD FRONT
ASSOCIATED WITH THE UPPER TROUGH MOVES INTO N FLA THIS AFTERNOON
THE FRONT SLOWS AND WEAKENS AS THE SURFACE SYSTEM BECOMES NEARLY
PARALLEL TO THE UPPER FLOW AND UPPER ENERGY SCOOTS INTO NEW ENGLAND.
DECREASING WINDS WITH AMPLE LOW LEVEL MOISTURE WILL LEAD TO MOSTLY
PATCHY FOG INLAND AND W TONIGHT WITH AREAS OF FOG NEAR LAKE OKEE.
THE FRONT WILL MOVE INTO CENTRAL FLA BY MON AFTERNOON. THE FRONT
WILL OOZE INTO S FLA LATE MON NIGHT/TUE MORNING...WEAKENS MORE AND
BECOMES DIFFUSE TUE OVER THE AREA TUE. WEAK HIGH PRES BEHIND THE
FRONT MOVES FROM THE SE U.S. SE OVER S FLA TUE NIGHT AND WED.
ANOTHER FRONT RAPIDLY MOVES INTO N FLA WED AND WILL MOVE INTO S FLA
THU...STALLING AND LIFTING NE AS A WEAK WARM FRONT FRI AS HIGH PRES
BEHIND THIS FRONT RAPIDLY MOVES E ACROSS THE SE U.S. AND INTO THE
ATLC. YET ANOTHER FRONT MOVES INTO THE SE FRI AND N FLA SAT. LITTLE
WEATHER EXPECTED WITH THE 1ST FRONT. SO LITTLE IN FACT THAT ONLY A
FEW SHOWERS EXPECTED AND MAINLY OVER THE COASTAL WATERS SO LEFT OUT
OF THE FORECAST AND ONLY MENTIONED HERE. MINIMAL SHOWERS POSSIBLE
THOUGH THU/FRI AND SAT. MAX/MIN TEMPS TO REMAIN ABOVE NORMS TODAY
/TONIGHT AND MON BEFORE SOME COOLING OCCURS TUE...BUT ONLY TO NEAR
NORMS FOR THE REMAINDER OF THE WEEK.

&&
.MARINE...MODERATE E WINDS ATLC/OUTER GULF WATERS TODAY...SLOWLY
TAPERING OFF THIS AFTERNOON THROUGH MON AS THE WEAKENED FRONT
MOVES TOWARD THE AREA. WITH THE FRONT PASSING/RIDGE BUILDING IN
...WINDS BECOME NORTHERLY RAISING GULF STREAM SEAS TUE TO 5 FEET
WHICH WILL BE SHORT-LIVED AS FLOW BECOMES EASTERLY AND MUCH WEAKER
BY WED. ENOUGH WIND OVER THE ATLC TODAY TO KEEP A HIGH RISK OF RIP
CURRENTS AT THE ATLC BEACHES TODAY.

&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS. MINIMUM RH VALUES TO REMAIN
ABOVE CRITICAL LEVELS THROUGH THE FORECAST PERIOD.

&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  80  65  79  58 / -  -  -  10
FORT LAUDERDALE  81  70  80  63 / -  -  -  10
MIAMI            81  69  80  63 / -  -  -   -
NAPLES           82  62  80  59 / -  -  -  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...15/JR
SHORT TERM/AVIATION...57/DG
Hazardous weather outlook, Dec 27, 8:43 PM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
843 PM EST SAT DEC 27 2008

FLZ063-066>075-168-172>174-281100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
843 PM EST SAT DEC 27 2008

...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: EAST WINDS 10 TO 15 MPH WILL RESULT IN A MODERATE
RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES OF PALM BEACH,
BROWARD, AND MIAMI DADE COUNTIES TONIGHT.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RISK OF RIP CURRENTS WILL CONTINUE AT THE ATLANTIC BEACHES
ON SUNDAY.

OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI
WEBSITE AT WWW.WEATHER.GOV/MIAMI.

Nearby

Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.